Decrease (-) Restore Default Increase (+)
Print    Email
Bookmark and Share

Health Information

Health Information

Health Information

Health Information - Definition

Search Health Information    Tardive Dyskinesia

Tardive Dyskinesia

Tardive dyskinesia causes a person to repeat the same movement over and over without being able to stop. This problem is caused by taking neuroleptic or antipsychotic medicines—used for mental health, nerve, and stomach problems—over a long period of time.

Symptoms are usually mild. The most common ones include sticking out the tongue, smacking the lips, or grimacing. These symptoms often go away after reducing or changing medicines.

Tardive dyskinesia is more common in adults who have been on higher doses of these medicines for a longer time. But this problem can develop in anyone taking these medicines.

Last Revised: March 14, 2011

Author: Healthwise Staff

Medical Review: Sarah Marshall, MD - Family Medicine & Lisa S. Weinstock, MD - Psychiatry

This information does not replace the advice of a doctor. Healthwise, Incorporated disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. How this information was developed to help you make better health decisions.

© 1995-2013 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.

© 2014 St. Mary's Health System   |  3700 Washington Avenue  |  Evansville, IN 47750  |  (812) 485-4000